Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Bismarck, ND

June 21, 2009Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2009, 7:40 PM CDT for Mountrail County, Williams County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2009, 7:40 PM CDT (00:40 UTC)
Expired
Jun 21, 2009, 8:30 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Mountrail County, ND, Williams County, ND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 4:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT SUN JUN 21 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND CONVECTIVE
CHANCES INTO MONDAY NIGHT. MODELS ARE IN GOOD AGREEMENT WITH THE
MAIN DIFFERENCES COMING FROM THE TIMING AND PLACEMENT OF THESE
DISTURBANCES.

CURRENTLY...A SURFACE TROUGH/COLD FRONT SITS ACROSS EASTERN MONTANA
WITH A SURFACE LOW IN SOUTHERN SASKATCHEWAN. A STATIONARY FRONT
EXTENDS SOUTHEASTWARD INTO SOUTH DAKOTA. TEMPERATURES ARE IN THE
LOWER 70S IN THE WESTERN PART OF THE STATE WITH MID UPPER 70S OVER
THE CENTRAL PART OF THE STATE WHERE CLOUD COVER HAS BEEN LESS. SOME
POOLING OF MID 60S DEW POINTS AHEAD OF THE SURFACE FEATURE IN
WESTERN NORTH DAKOTA.

IN THE UPPER LEVELS...RIDGING IS IN PLACE OVER THE SOUTHERN UNITED
STATES WITH A TROUGH OVER THE WEST COAST. SOUTHWEST FLOW ALOFT IS IN
PLACE OVER THE NORTHERN PLAINS WITH MULTIPLE DISTURBANCES MOVING
THROUGH THE FLOW EVIDENT ON WATER VAPOR IMAGERY.

TONIGHT THE SURFACE LOW AND THE BULK OF THE UPPER LEVEL ENERGY
ASSOCIATED WITH IT LIFTS INTO CENTRAL ALBERTA/SASKATCHEWAN PUSHING
THE TROUGH/COLD FRONT INTO WESTERN NORTH DAKOTA. AHEAD OF THIS
FEATURE...SEVERE WEATHER INDICES ARE MARGINAL BUT SUPPORTIVE OF A
POSSIBLE SEVERE THUNDERSTORM WITH LARGE HAIL OR LOCALLY GUSTY WINDS
OVER THE WESTERN THIRD OF THE STATE.

ANOTHER DISTURBANCE ARRIVES MONDAY AFTERNOON BRINGING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. SOME DIFFERENCE ARISE IN PLACEMENT OF
THESE DISTURBANCES WITH THE 00 UTC ECMWF BEING FARTHER EAST THAN THE
06 UTC GFS AND 12 UTC NAM.  THIS CAUSES SOME SLIGHT DIFFERENCES IN
MODEL QPF FIELDS BUT IN GENERAL THEY ARE IN GOOD AGREEMENT. SEVERE
WEATHER WILL AGAIN BE A POSSIBILITY WITH SIMILAR SEVERE WEATHER
PARAMETERS MAINLY OVER THE SOUTHWEST AND SOUTHCENTRAL PARTS OF THE
STATE.

AFTER THE DISTURBANCES EXIT MONDAY NIGHT...THE RIDGE OVER THE
SOUTHERN UNITED STATES RETROGRADES SLIGHTLY AND BUILDS NORTHWARD
INTO THE NORTHERN PLAINS BRINGING WARMER AND SUNNY WEATHER FOR
TUESDAY INTO WEDNESDAY. MODELS ARE NOW FARTHER SOUTH WITH THE VERY
UNSTABLE AIRMASS ON TUESDAY. HAVE THEREFORE LIMITED POPS TO THE FAR
SOUTH TUESDAY THROUGH WEDNESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
THE GFS AND ECMWF CONTINUE TO AGREE ON THE BROAD TREND...DIFFERING
ON SMALLER FEATURES. STILL...THE MODELS FIT WELL WITH THE PREVIOUS
FORECAST AND WILL ONLY MAKE MINOR CHANGES.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ALONG A LINE FROM 20 MILES
EAST...SOUTH THROUGH DICKINSON INTO SOUTH DAKOTA WILL CONTINUE TO
MOVE SLOWLY EAST THROUGH THE EVENING WITH A SURFACE TROUGH/COLD
FRONT. SURFACE WINDS BEHIND THE FRONT WILL BE WEST WITH GUSTY
SOUTHEAST WINDS EAST OF THE FRONT.  THE THUNDERSTORMS ARE LIKELY TO
WEAKEN AND DISSIPATE AS THEY MOVE EAST INTO A STABLE AIRMASS.
CONDITIONS WILL BE MAINLY VFR...WITH LOWER CEILINGS AND VISIBILITIES
IN THE VICINITY OF THE THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/DC/TSW
Hazardous weather outlook, Jun 21, 3:36 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CDT SUN JUN 21 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
336 AM CDT SUN JUN 21 2009 /236 AM MDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE WEST THIS MORNING AND
AFTERNOON...THEN AREA WIDE TONIGHT. A FEW STORMS MAY BECOME STRONG
TO MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
THREATS. STAY TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS NEXT WEEK WILL BE
MONDAY AND MONDAY NIGHT...THEN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Special weather statement, Jun 21, 4:52 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
452 PM CDT SUN JUN 21 2009

NDZ018-019-021-033-041-044-212245-
ADAMS ND-DUNN ND-HETTINGER ND-MCLEAN ND-MERCER ND-STARK ND-
352 PM MDT SUN JUN 21 2009

...SPECIAL WEATHER STATEMENT FOR EASTERN DUNN...EASTERN STARK...
WESTERN MERCER...ADAMS...HETTINGER AND WESTERN MCLEAN COUNTIES UNTIL
445 PM MDT/545 PM CDT/...

AT 449 PM CDT/349 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF MANDAREE TO HETTINGER...AND MOVING NORTHEAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
DUNN CENTER AROUND 400 PM MDT.
HETTINGER AROUND 410 PM MDT.
GLADSTONE AND HIRSCHVILLE AROUND 415 PM MDT.
LEFOR AND REGENT AROUND 420 PM MDT.
TAYLOR...MCKENZIE BAY RECREATION AREA...HALLIDAY...MARSHALL AND
RICHARDTON AROUND 445 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LEBLANG
Special weather statement, Jun 21, 5:47 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT SUN JUN 21 2009

NDZ018-019-033-034-041-042-044-045-212345-
ADAMS ND-DUNN ND-GRANT ND-HETTINGER ND-MERCER ND-MORTON ND-SIOUX
ND-STARK ND-
447 PM MDT SUN JUN 21 2009

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...SOUTHEASTERN
DUNN...EASTERN STARK...WESTERN MERCER...EASTERN ADAMS...EASTERN
HETTINGER AND WESTERN GRANT COUNTIES UNTIL 545 PM MDT/645 PM CDT/...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALLIDAY TO
HETTINGER...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOTT...GOLDEN
VALLEY...HEBRON...ZAP...BENTLEY...NEW LEIPZIG...BEULAH AND GLEN
ULLIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON
Special weather statement, Jun 21, 6:49 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT SUN JUN 21 2009

NDZ019>021-034-041-042-044-220045-
ADAMS ND-GRANT ND-HETTINGER ND-MCLEAN ND-MERCER ND-MORTON ND-OLIVER
ND-
549 PM MDT SUN JUN 21 2009

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...WESTERN
OLIVER...CENTRAL MERCER...EASTERN ADAMS...SOUTHEASTERN HETTINGER...
WESTERN GRANT AND CENTRAL MCLEAN COUNTIES UNTIL 645 PM MDT/745 PM
CDT/...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ZAP
TO 12 MILES SOUTHWEST OF GLEN ULLIN TO 25 MILES NORTH OF
LEMMON...AND MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GLEN ULLIN...
BEULAH...HAZEN...ELGIN...BEULAH BAY RECREATION AREA...HEART BUTTE
DAM AND HAZEN BAY RECREATION AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:29 PM CDTSevere Thunderstorm WarningBISDunn, Mercer61 min
Jun 22, 3:34 PM CDTSevere Thunderstorm WarningBISAdams, Bowman56 min
Jun 22, 3:43 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer62 min
Jun 22, 4:18 PM CDTSevere Thunderstorm WarningBISMercer, Oliver42 min
Jun 22, 4:30 PM CDTSevere Thunderstorm WarningBISAdams45 min
Jun 22, 4:39 PM CDTTornado WarningBISOliver36 min
Jun 22, 5:00 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Jun 22, 5:05 PM CDTSevere Thunderstorm WarningBISGrant55 min
Jun 22, 5:06 PM CDTTornado WarningBISOliver24 min
Jun 22, 5:28 PM CDTSevere Thunderstorm WarningBISRenville, Ward47 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan60 min
Jun 22, 5:40 PM CDTSevere Thunderstorm WarningBISGrant, Morton65 min
Jun 22, 6:37 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.